New to Maxalt

View previous topic View next topic Go down

New to Maxalt

Post  svb90 on Mon May 12, 2014 1:51 pm

I am new to maxalt, and I've been prescribed 5mg tablets. I avoided it as a kid due to my mothers' warning because she has been a user of Maxalt for the last decade or so. However, as a teen, my migraines have gotten substantially worse and it's getting in the way of school. Friday was the first time I took maxalt having caved in after holding off of it for the last 4 years or so, as I've been warned of how strong it is. At first I felt no tangible side effects until about 2 or 3 hours after consumption. I felt the usual grogginess, feeling of "intoxication", slight nausea - I'm normally very sensitive to medication, so it's not uncommon for me to experience all forewarned side affects. I went to sleep as per usual and woke up on Saturday morning feeling migraine/side effect-free. However, later in the day, the effects came back and have been a nagging issue since. Today is Monday and I'm typing this at school, as I absolutely cannot focus or function like a proper human being. I was wondering if what I'm experiencing is expected. If so, how long can I expect for this to last? I'm not sure if it's the aftereffects of my previous migraine (which was the worst to date), rebound-related symptoms (as I took 2 Advils prior to a Maxalt tablet), or if it's the medication itself. Any feedback would be great, thanks!

svb90

Posts : 2
Join date : 2014-05-12

Back to top Go down

Re: New to Maxalt

Post  Migrainegirl on Mon May 12, 2014 6:41 pm

It could be any of those things.  I've often been left wondering. 
It is good to take only when you really need it to avoid getting into a rebound situation.
(Although rebound after 1 pill is highly unlikely). 

My nuero told me to limit myself to no more than 3 x per week of any pain med. 
this seems to work for me. 

You probably need  to try it again to get a better idea of how it affects you. 
If you think 5 mg is too much, try taking 1/2.
avatar
Migrainegirl

Posts : 999
Join date : 2010-07-19

Back to top Go down

Re: New to Maxalt

Post  Seaine on Mon May 12, 2014 7:33 pm

Did you use the dissolvable Maxalt? It contains aspartame, an artificial sweetener which actually could cause headaches/migraines. The regular pill does not contain this ingredient.

I agree with migrainegirl, you could try 1/2 of a pill. I was utterly shocked when I tried cutting my Imitrex in half and it actually worked better than a whole pill. It had less severe side effects and worked faster on my migraine. I can only assume this was because the dosage was too high for me and the side effects/rebound made me ill.
avatar
Seaine

Posts : 331
Join date : 2012-07-20
Age : 30
Location : Florida, USA

Back to top Go down

Re: New to Maxalt

Post  Kem10 on Tue May 13, 2014 4:43 am

I've never used Maxalt but do use Imitrex. Seaine, do you use a pill splitter and do you have problems with the pill shattering? I've never thought of cutting the Imitrex tab but trying that will definitely be on my agenda now.  Very Happy 
avatar
Kem10

Posts : 221
Join date : 2013-10-27

Back to top Go down

Re: New to Maxalt

Post  Seaine on Tue May 13, 2014 9:00 am

Kem10 wrote:I've never used Maxalt but do use Imitrex. Seaine, do you use a pill splitter and do you have problems with the pill shattering? I've never thought of cutting the Imitrex tab but trying that will definitely be on my agenda now.  Very Happy 

Yes I use a pill cutter, have bought one in stores which broke after awhile and then got another one online. I pay a little extra just to try and get a good quality one.

I have used several different generic brands of Imitrex as I have moved around the country and switched to different pharmacies. For some of the brands, shattering has been an issue. One of them I particularly remember always created so much fine pill dust that it made me cough whenever I took the pill, from the dust getting in my lungs!!

I also keep the pill on my person all day at work, and found that some of them disintigrate. I remedied that by keeping other "cushiony" things in my pocket.

If you try cutting your pill and find that it shatters, you could try switching pharmacies. I was using Walmart but they had a particular generic brand that didn't work well with that. When I asked for a different generic, they looked at me like I was speaking a foreign language. So I switched to Walgreens, and found that their generic is working much better.

When I first tried cutting it, I was very nervous that it wouldn't work and I'd have to take more. How surprised I was!
avatar
Seaine

Posts : 331
Join date : 2012-07-20
Age : 30
Location : Florida, USA

Back to top Go down

Re: New to Maxalt

Post  dcook60 on Tue May 13, 2014 9:29 am

you have had lots of thoughtful replies. i'm wondering if you are trying the brand-name maxalt, or a generic? after taking the real maxalt for about 18 years, at times as many as 30 per month (sometimes i need two of the 10 mg. kind if the first dose didn't work after 2 hours) i got on a medicare D plan (for old folks....) which doesn't pay for brands.

i tried at least three generic brands and they are NOT the same. none worked at all, whereas the real thing works for me within a short time, and i am functional again. and i have never had a side effect from either the brand or the generics, so i can't comment on that.

since i'm on the poor side of things, now i get the brand name FREE from the company. if you have a drug plan, it must be one that doesn't pay for brands, and then your doc can apply for/with you to the drug company.

the income limits are quite generous. but if you are talking about your experience with the merck & company drug, then this note isn't useful. (sorry) dianne
avatar
dcook60

Posts : 501
Join date : 2009-12-03
Location : spokane, WA

Back to top Go down

Re: New to Maxalt

Post  Kem10 on Wed May 14, 2014 3:06 pm

Seaine, I thank you!!! I have had some migraine the last two days and used 1/2 a pill both times. Both times it worked perfectly. This will be a huge savings for me every month if it continues to work. Sending you a big hug.  Very Happy 
avatar
Kem10

Posts : 221
Join date : 2013-10-27

Back to top Go down

Re: New to Maxalt

Post  jewel6 on Wed May 14, 2014 6:18 pm

In my humble opinion, you are in post-drome from the migraine. The side effects of a triptan wear off very quickly and the drug is out of your system in less than 12 hours. Maxalt in particular is very short-acting. And a pill splitter is a very useful tool for anyone with chronic migraine! Worth every penny.
avatar
jewel6

Posts : 17
Join date : 2009-12-06
Location : Nashville, TN

Back to top Go down

Re: New to Maxalt

Post  Seaine on Wed May 14, 2014 6:40 pm

Kem10 wrote:Seaine, I thank you!!! I have had some migraine the last two days and used 1/2 a pill both times. Both times it worked perfectly. This will be a huge savings for me every month if it continues to work. Sending you a big hug.  Very Happy 

Omg, that's great!! Yeah, that was my main motivation for trying it - save money and have to deal less with insurance companies being ridiculous and not wanting to fill the prescription.
avatar
Seaine

Posts : 331
Join date : 2012-07-20
Age : 30
Location : Florida, USA

Back to top Go down

Re: New to Maxalt

Post  svb90 on Thu Jun 05, 2014 11:20 am

thank you all for your replies, they provided some food for thought :-) and i never thought of the pill cutter! great idea.

on another note, i figured it was unlikely for the medicine to last that long. in fact i was a bit hesitant to write on this forum for fear that i'd come off as paranoid haha.

however, i did end up taking another 2 advils and 1 maxalt yesterday. same thing happened and im at a loss for what it could be? does anyone have any clue or coping strategies? thanks so much!

svb90

Posts : 2
Join date : 2014-05-12

Back to top Go down

Re: New to Maxalt

Post  Sponsored content


Sponsored content


Back to top Go down

View previous topic View next topic Back to top

- Similar topics

 
Permissions in this forum:
You cannot reply to topics in this forum